Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2128 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed806    
    Printed4    
    Emailed0    
    PDF Downloaded52    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
CASE REPORT  
Year : 2020  |  Volume : 62  |  Issue : 6  |  Page : 732-733
Aphagia in frontal lobe syndrome following traumatic brain injury: Delightful lessons from olanzapine treatment


1 Department of Rehabilitation Medicine, Faculty of Medicine, University of Malaya, Kuala Lumpur; Department of Surgery, Faculty of Medicine and Health Sciences, Universiti Malaysia Sabah, Kota Kinabalu, Sabah, Malaysia
2 Department of Community and Family Medicine, Faculty of Medicine and Health Sciences, Universiti Malaysia Sabah, Kota Kinabalu, Sabah, Malaysia
3 Department of Rehabilitation Medicine, Faculty of Medicine, University of Malaya, Kuala Lumpur, Malaysia

Click here for correspondence address and email

Date of Submission21-Jun-2019
Date of Decision06-Oct-2019
Date of Acceptance04-Feb-2020
Date of Web Publication12-Dec-2020
 

   Abstract 


A case of persistent aphagia in frontal lobe syndrome after traumatic brain injury (TBI) with successful use of olanzapine to improve the eating disorder is presented. A 20-year-old man suffered a severe TBI with right frontal intracerebral haemorrhage At four-month post-TBI, he had agitation, concurrent apathy with constant refusal for oral swallow despite gustatory sensory stimulation, hence the needs for nasogastric tube (NGT) feeding. He was diagnosed with frontal lobe syndrome and prescribed olanzapine 5mg daily that was optimised to 10mg due to worsened aggression. One month later, the aggression reduced with gradual improvement in oral intake. Percutaneous enterogastrostomy (PEG) tube insertion was cancelled and the NGT was sucessfully removed. Olanzapine prescription in this case improved aggression and aphagia simultaneously. Although olanzapine is proven beneficial and surgical intervention for long-term enteral feeding was avoided in this case, its usage requires judicious judgement.

Keywords: Frontal lobe syndrome, olanzapine treatment, post-traumatic aphagia, traumatic brain injury

How to cite this article:
Ahmedy F, Loo JL, Mazlan M. Aphagia in frontal lobe syndrome following traumatic brain injury: Delightful lessons from olanzapine treatment. Indian J Psychiatry 2020;62:732-3

How to cite this URL:
Ahmedy F, Loo JL, Mazlan M. Aphagia in frontal lobe syndrome following traumatic brain injury: Delightful lessons from olanzapine treatment. Indian J Psychiatry [serial online] 2020 [cited 2021 Jan 23];62:732-3. Available from: https://www.indianjpsychiatry.org/text.asp?2020/62/6/732/303166





   Introduction Top


Aphagia, defined as an inability to swallow, is an uncommon presentation in post-traumatic brain injury (TBI). Reports on eating disorders post-TBI showed aphagia was more observed in apathy, as opposed to hyperphagia phenomenon among those with agitation.[1] We present a case of persistent aphagia in frontal lobe syndrome post-TBI; displaying agitation, aggression and apathy with successful use of olanzapine to improve the eating disorder.


   Case Report Top


A 20-year-old man suffered a severe TBI with right frontal intracerebral hemorrhages. At 6-week post-TBI, he presented with mild post-TBI agitation, with an Agitated Behavior Scale (ABS) score of 23. His nutrition was optimized through a nasogastric feeding tube (NGT) feeding and was discharged on the family's request.

At 4 months, the agitation worsened, and he demonstrated restlessness, pulling off the NGT and verbally abusive, requiring intermittent restraint. He was brought to the emergency department multiple times for NGT re-insertion and intravenous fluid treatment for severe dehydration. He was readmitted for posttraumatic agitation management. As NGT could be a potential source of agitation, removal attempts were made but he constantly refused to swallow. Gustatory stimulations with sweet, cold, and salty food were ineffective to induce eating behavior. 5 mg methylphenidate was prescribed twice daily to improve attention but the aphagia and aggression persisted (ABS score between 26 and 38). Serum electrolytes, cortisol, testosterone, and thyroid hormones were normal. Repeated brain computed tomography scan showed right frontal gliotic changes.

He showed concurrent apathy and aggressive behavior; lack of interest with conversation, loss of spontaneous eating behavior, required prompting with daily activities and flaunted constant aggression on minimal provocation in the absence of psychotic symptoms. The Apathy Evaluation Scale was 70 indicating the presence of apathy in the absence of depression. Frontal lobe syndrome diagnosis was made, and 5 mg olanzapine daily was prescribed. His aggression did not improve (ABS score of 38), so the olanzapine dose was increased to 10 mg daily.

Percutaneous enterogastrostomy (PEG) tube insertion was scheduled for nutritional optimization in view of persistent aphagia. After 1 month on 10 mg olanzapine, the aggression reduced (ABS score of 20) with gradual improvement in oral intake. PEG tube insertion was canceled, and NGT was successfully removed.


   Discussion Top


Based on earlier studies, the location of injury at the right frontal area may explain the mixed aggression and apathy observed in our patient.[2],[3] However, there is no established relationship between these behaviors and post-traumatic aphagia thus far. The occurrence of posttraumatic aphagia is rarely described, but the consequences of persistent aphagia can be disabling as reported in this case.

This case highlights the benefit of selecting an antipsychotic with a known side effect for targeting the primary concern (aggression) and the secondary complication (aphagia) that hinders progress. Olanzapine prescription in this case improved aggression and aphagia simultaneously. Experts commonly recommend choosing antipsychotic medications based on their side effect profiles.[4] Nevertheless, although the beneficial side effect of olanzapine proven to be advantageous in this case, and surgical intervention for long-term enteral feeding was avoided, its usage requires judicious judgment due to its known cognitive adverse effect.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Castaño B, Capdevila E. Eating disorders in patients with traumatic brain injury: A report of four cases. NeuroRehabilitation 2010;27:113-6.  Back to cited text no. 1
    
2.
Andersson AF. Coping strategies in patients with acquired brain injury: relationships between coping, apathy, depression and lesion locatio. Brain Inj 2000;14:887-905.  Back to cited text no. 2
    
3.
Kim E. Agitation, aggression, and disinhibition syndromes after traumatic brain injury. NeuroRehabilitation 2002;17:297-310.  Back to cited text no. 3
    
4.
Stroup TS, Gray N. Management of common adverse effects of antipsychotic medications. World Psychiatry 2018;17:341-56.  Back to cited text no. 4
    

Top
Correspondence Address:
Dr. Fatimah Ahmedy
Department of Surgery, Faculty of Medicine and Health Sciences, Universiti Malaysia Sabah, Jalan UMS, 88400 Kota Kinabalu, Sabah
Malaysia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_334_19

Rights and Permissions




 

Top